Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

October 2, 2018Upshur County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 2, 2018, 7:21 PM EDT for Upshur County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Oct 2, 2018, 7:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 149 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS81 KRLX 022321
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
721 PM EDT TUE OCT 2 2018

WVZ030-039-022345-
Upshur-Lewis-
721 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS AND CENTRAL
UPSHUR COUNTIES...

At 721 PM EDT, a strong thunderstorm was located near Buckhannon,
moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tallmansville and French Creek. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3890 8011 3888 8011 3886 8010 3881 8019
      3893 8041 3899 8031 3891 8010
TIME...MOT...LOC 2321Z 301DEG 23KT 3895 8030 

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 2, 4:40 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 2, 4:40 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
440 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Unsettled and summer like weather through the end of the week,
with cold fronts only getting close tonight, and Thursday night
into Friday. Summer like weather continues early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 440 PM Tuesday...

Updated to raise PoPs north and add severe wording northwest, to
coincide with severe thunderstorm watch 393 in effect until 10
PM this evening, for northern portions of the middle Ohio Valley.
Storms in line already crossing Ohio River, and second line
just upstream of the forecast area, showing some
intensification.

As of 230 PM Tuesday...

Warm moist air will advect into the region this afternoon and
this evening around high pressure to our south. This moisture
will interact with a frontal boundary just to our north firing
convection, mainly across the northern portion of the CWA attm.
This convection should die down after after sunset. Went likely
pops across the north for late this afternoon and into this
evening, with chc pops elsewhere. Depending on how far the front
stags late this afternoon and evening will determine where fog
or stratus deck forms. If clearing does occur with plenty of
low level moisture around, expect widespread fog to form just
about anywhere tonight. With very light flow at the low levels
this fog could lift into a stratus deck and drizzle before
breaking up after daybreak, with the mountain zones being last
to break up.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 252 PM Tuesday...

Sfc cold front is prog to gradually push across the CWA on
Thursday with shower and thunderstorm chances increasing during
the day from northwest to southeast. However, the front is
expected to slow its progression through the day...and may not
push through southern and eastern WV.

Front remains stalled for much of Friday and then tries to work
its way back north in the afternoon as unseasonably strong mid
level ridging building into the region from the south.

Very warm on Thursday before FROPA with highs in the 80s nearly
areawide. Max temps on Friday on how far north/south the front
makes it through the area. Northern CWA could easily be only in
the 60s to low 70s in the afternoon while the far southern CWA
could warm into the low 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Tuesday...

Very warm conditions are expected during the Long Term period as
an impressively strong H5 ridge (by early Oct standards) becomes
centered along the Mid Atlantic. Increase in height fields and
associated thermal profile should translate to sfc temps in the
80s to near 90 early next week. Partly to mostly sunny skies
should also prevail with only minimal chances of diurnally
driven convection each day.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
As of 215 PM Tuesday...

Warm moist airmass being pumped into the region by high pressure
to our south. This moist air will interact with a frontal
boundary draped just south of the Great Lakes. This will fire up
convection for the rest of this afternoon and into this evening.
Brief MVFR/IFR conditions can be expected near any storms. Also
brief gusty SW wind can also be expected out ahead and near
storms this afternoon and evening. Very moist low level airmass
over the area and any clearing overnight will lead to
MVFR/IFR/LIFR fog to form. Expect this fog deck to eventually
lead to a low MVFR stratus deck by daybreak and into the late
morning hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Low top medium

ALTERNATE SCENARIOS: TAFs may need amended for thunderstorms
this evening, especially north. Fog formation and or stratus
deck may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    M
BKW CONSISTENCY  H    H    H    H    H    H    M    H    L    L    M    M
EKN CONSISTENCY  H    H    H    H    H    M    M    H    H    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    L    H    M    H    H

AFTER 18Z WEDNESDAY...
IFR conditions in rain and/or low clouds are possible Thursday
night into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/RH/TRM
NEAR TERM...JS/TRM
SHORT TERM...RH
LONG TERM...RH
AVIATION...JS
Hazardous weather outlook, Oct 2, 3:40 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
340 PM EDT Tue Oct 2 2018

OHZ066-067-075-076-084-WVZ010-011-031945-
Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler-
340 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio and extreme
northwestern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic showers and storms are forecast through this week, but the
probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ009-019-020-031-032-040-031945-
Wood-Ritchie-Doddridge-Harrison-Taylor-Barbour-
340 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for portions of northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon into the evening have a marginal risk
of producing damaging wind gusts and large hail, before weakening
soon after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic showers and storms are forecast through this week, but the
probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030-
033-034-039-515>526-031945-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
340 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low. There is a
chance for showers and storms this afternoon into this evening,
though storms are forecast to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic showers and storms are forecast through this week, but the
probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Oct 2, 6:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
622 PM EDT TUE OCT 2 2018

WVZ019-020-022300-
Doddridge-Ritchie-
622 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE AND
SOUTHWESTERN DODDRIDGE COUNTIES...

At 622 PM EDT, a strong thunderstorm was located over Pennsboro, or 7
miles northeast of Harrisville, moving southeast at 30 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Pennsboro, New Milton, Grove and Greenwood.

This includes Route 50 in West Virginia between mile markers 41 and
50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3931 8090 3930 8089 3930 8088 3923 8066
      3913 8076 3928 8101 3933 8097
TIME...MOT...LOC 2222Z 298DEG 25KT 3928 8094

30
Local storm report, Oct 2, 6:25 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 SSE DOAK              39.30N  80.61W
10/02/2018                   DODDRIDGE          WV   DEPT OF HIGHWAYS

            TREE DOWN ONTO US HIGHWAY 50 WITH EASTBOUND LANE
            CLOSED. TIME OF EVENT BASED OFF RADAR

&&

EVENT NUMBER RLX1800291

HART
Local storm report, Oct 2, 6:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      AVON                    39.20N  80.65W
10/02/2018                   DODDRIDGE          WV   PUBLIC

            MEATHOUSE FORK CREEK OUT OF ITS BANKS ALONG MEATHOUSE
            FORK ROAD.

&&

EVENT NUMBER RLX1800293

RG
Local storm report, Oct 2, 7:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     KINCHELOE               39.15N  80.50W
10/02/2018                   HARRISON           WV   911 CALL CENTER

            ONE TREE REPORTED DOWN ALONG GOOSEMAN ROAD.

&&

EVENT NUMBER RLX1800294

RG
Local storm report, Oct 2, 7:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FLASH FLOOD      INDUSTRIAL              39.28N  80.58W
10/02/2018                   HARRISON           WV   911 CALL CENTER

            FLOODING NEAR DOG RUN NEAR SALEM

&&

EVENT NUMBER RLX1800295

HART
Special weather statement, Oct 2, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT TUE OCT 2 2018

WVZ030-039-022345-
Upshur-Lewis-
721 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS AND CENTRAL
UPSHUR COUNTIES...

At 721 PM EDT, a strong thunderstorm was located near Buckhannon,
moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tallmansville and French Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3890 8011 3888 8011 3886 8010 3881 8019
      3893 8041 3899 8031 3891 8010
TIME...MOT...LOC 2321Z 301DEG 23KT 3895 8030

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:37 PM EDTSpecial Weather StatementRLXPleasants23 min
Oct 2, 3:09 PM EDTSpecial Weather StatementRLXTyler36 min
Oct 2, 3:44 PM EDTSpecial Weather StatementRLXPleasants31 min
Oct 2, 4:00 PM EDTSpecial Weather StatementRLXDoddridge30 min
Oct 2, 4:21 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler39 min
Oct 2, 4:41 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison34 min
Oct 2, 4:58 PM EDTSevere Thunderstorm WarningRLXDoddridge32 min
Oct 2, 5:08 PM EDTSpecial Weather StatementRLXHarrison37 min
Oct 2, 5:29 PM EDTSpecial Weather StatementRLXHarrison31 min
Oct 2, 5:51 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison39 min
Oct 2, 6:11 PM EDTFlash Flood WarningRLXDoddridge, Harrison3 hr
Oct 2, 6:22 PM EDTSpecial Weather StatementRLXDoddridge38 min
Oct 2, 6:26 PM EDTFlash Flood WarningRLXHarrison3 hr
Oct 2, 6:29 PM EDTSevere Thunderstorm WarningRLXHarrison, Lewis, Upshur35 min
Oct 2, 6:34 PM EDTSevere Thunderstorm WarningRLXLewis41 min
Oct 2, 7:47 PM EDTSpecial Weather StatementRLXRandolph43 min

Nearby

Special Weather Statements in West Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.